North Dakota, 2015

Hail and Damaging Winds in North Dakota, June 19, 2015

June 19, 2015 · NWS BIS · 22 events in 8 counties and zones

A very strong short wave approached the region while very strong instability and shear were noted across much of western and central North Dakota. Storms initially produced large hail, particularly over Bowman County where hail up to baseball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A very strong short wave approached the region while very strong instability and shear were noted across much of western and central North Dakota. Storms initially produced large hail, particularly over Bowman County where hail up to baseball size was reported. Thunderstorms later in the evening became prolific straight line wind producers. The strongest winds were reported in Burleigh County, where winds blew up to 90 mph. Extensive tree and power line damage with some structural damage was reported in the city of Bismarck and surrounding rural areas. Power outages lasted up to 72 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 1:10 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 1:10 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT FRI JUN 19 2015

.UPDATE...
ISSUED AT 309 PM CDT FRI JUN 19 2015

QUICK UPDATE TO ISSUE SEVERE THUNDESTORM WATCH 313 FOR WESTERN AND
MOST OF CENTRAL NORTH DAKOTA IN EFFECT UNTIL 10 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 149 PM CDT FRI JUN 19 2015

SEVERE CONVECTIVE POTENTIAL THIS AFTERNOON AND EVENING HIGHLIGHTS
THE SHORT TERM FORECAST.

AS OF 1850 UTC...CUMULUS FIELDS ACROSS EASTERN MONTANA ARE
CONTINUING TO GROW VERTICALLY WITH A FEW STORMS ALREADY ONGOING
ACROSS NORTHEAST MONTANA INTO SOUTHERN SASKATCHEWAN. THE 15-17 UTC
HRRR AND 12 UTC GLOBAL AND CONVECTIVE ALLOWING DETERMINISTIC
SUITES DEPICT CONTINUED STRENGTHENING AND COVERAGE OF CONVECTION
ACROSS EASTERN MONTANA THROUGH THE AFTERNOON WITH CONTINUED
DESTABILIZATION AND MULTIPLE IMPULSES EMBEDDED WITHIN THE FAST
WESTERLIES ALOFT. 21-22 UTC STILL LOOKS TO BE A REASONABLE
ESTIMATE FOR CONVECTION TO FORM ACROSS OR MOVE INTO FAR WESTERN
NORTH DAKOTA. STORMS ARE EXPECTED TO SPREAD INTO CENTRAL NORTH
DAKOTA AROUND 00-02 UTC THIS EVENING. 2000-2500 J/KG OF ML CAPE
AND STRONG DEEP LAYER SHEAR OF 40-50 KTS SUPPORTS SUPERCELLS WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. WHILE LOW LEVEL
SHEAR IS WEAK AND LCLS A BIT HIGH...CERTAINLY CANNOT RULE OUT A
TORNADO OR TWO GIVEN DISCRETE SUPERCELLS TO BEGIN THE EVENT.
CONGEALING OF STORMS INTO A POSSIBLE MCS IS STILL FAVORED LATE
THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA INTO SOUTH CENTRAL
NORTH DAKOTA. SEE SPC MESOSCALE DISCUSSION 1072 FOR FURTHER
DETAILS.

CONTINUED MULTIPLE IMPULSES IN QUASI-ZONAL FLOW ALOFT CONTINUE
THE THREAT FOR ISOLATED TO SCATTERED STORMS CENTRAL ON SATURDAY.
A FEW MAY BE STRONG TO SEVERE WITH RESIDUAL UPPER 50S TO LOWER 60S
DEWPOINTS IN PLACE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 149 PM CDT FRI JUN 19 2015

A CONTINUATION OF SHORTWAVE TROUGHS MIGRATING THROUGH A QUASI-ZONAL
FLOW PRODUCING CHANCES FOR SHOWERS/THUNDERSTORMS REMAINS THE THEME.
SUNDAY WILL FEATURE A SHORTWAVE TROUGH SLIDING ACROSS NORTHERN NORTH
DAKOTA/SOUTHERN CANADA ACCOMPANIED BY A 90KT JETSTREAK. THE ECMWF
ADVERTISES A 120KT JET AND IS SLIGHTLY FARTHER SOUTH THAN THE GFS.
THUS ENHANCED LIFT VIA THE RIGHT ENTRANCE REGION OF THE JET
RESULTING IN THE HIGHEST POPS/LIKELY TO CATEGORICAL ACROSS THE
NORTHCENTRAL...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE. SOME
THUNDERSTORMS WILL BE STRONG TO SEVERE THUNDERSTORM. POSSIBLY A
BREAK ON MONDAY AS A TRANSITORY SHORTWAVE RIDGE SLIDES THROUGH.
THEREAFTER...EXPECT SHORTWAVE TROUGHS EVERY 24HR TO 36HR PROMOTING
CHANCES OF SHOWERS/THUNDERSTORMS TUESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 309 PM CDT FRI JUN 19 2015

SEVERE THUNDERSTORMS INITIATING AFTER 20Z FRIDAY IN WESTERN NORTH
DAKOTA AND AROUND 00Z SATURDAY IN CENTRAL NORTH DAKOTA...IS THE MAIN
HAZARD FOR THE TERMINALS. STRONG WINDS...HAIL...AND HEAVY RAINFALL
WILL BE THE PRIMARY THREATS. ENOUGH CONFIDENCE AT THIS TIME TO
MENTION HEAVY THUNDERSTORMS WITH GUSTS TO 45KT AT KDIK/KBIS/KJMS
LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. KISN/KMOT REMAINS MORE
UNCERTAIN AT THIS TIME FOR HEAVY THUNDERSTORMS AND HAVE DECIDED TO
MENTION MODERATE AT KISN AND VCTS AT KMOT. SEVERE WEATHER WILL
DIMINISH BY AROUND 06Z WITH KJMS THE LAST REMAINING AERODROME TO
HAVE SHOWERS THROUGH 07Z. STRATUS/MVFR CIGS TO FOLLOW FOR KJMS
SATURDAY MORNING...WITH SCT CLOUDS ELSEWHERE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...AYD
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Jun 19, 11:45 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT FRI JUN 19 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
145 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA LATE THIS
AFTERNOON...AND SPREAD INTO CENTRAL NORTH DAKOTA THROUGH THE
EVENING. THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING
WIND AND POSSIBLY A FEW TORNADOES. THE GREATEST RISK FOR SEVERE
WEATHER IS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE BOTH SATURDAY AND
SUNDAY. DAILY THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

AYD

In the hours before

Special weather statement, Jun 19, 2:15 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT FRI JUN 19 2015

NDZ001-009-017-192215-
DIVIDE ND-WILLIAMS ND-MCKENZIE ND-
415 PM CDT FRI JUN 19 2015

...SEVERE THUNDERSTORMS IN NORTHEAST MONTANA...WEST OF
WILLISTON...WERE MOVING TOWARD THE NORTH DAKOTA BORDER...

AT 408 PM CDT...SEVERE THUNDERSTORMS WERE MOVING THROUGH ROOSEVELT
COUNTY MONTANA. THE LEADING EDGE OF THE STORMS WAS 45 MILES WEST OF
WILLISTON...AND MOVING EAST-SOUTHEAST AT NEARLY 50 MILES PER HOUR.

STORMS WILL BE CROSSING THE MONTANA AND NORTH DAKOTA BORDER AROUND
430 PM CDT...330 PM MDT...ALONG THE MISSOURI RIVER. IF THESE STORMS
MOVE INTO YOUR ARE SEEK SHELTER INSIDE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4899 10297 4739 10315 4750 10404 4898 10405
      4900 10355
TIME...MOT...LOC 2108Z 272DEG 50KT 4827 10464

MARTIN/SIMOSKO
Special weather statement, Jun 19, 2:59 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT FRI JUN 19 2015

NDZ009-017-192245-
WILLIAMS ND-MCKENZIE ND-
459 PM CDT FRI JUN 19 2015

...THUNDERSTORMS WERE CROSSING THE MONTANA AND NORTH DAKOTA BORDER
WEST OF WILLISTON...

AT 455 PM CDT /355 PM MDT/...STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES EAST OF FROID TO 13 MILES NORTH OF
ENID...MONTANA...WERE MOVING EAST-SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS AS THEY CROSS INTO THE TRENTON...FORT UNION...AND EAST
FAIRVIEW AREA. CONTINUOUS LIGHTING WILL ALSO OCCUR.

GET INSIDE BEFORE THESE STORMS MOVE INTO YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON THE MISSOURI RIVER NEAR WILLISTON GET OFF THE WATER AND TO
SHORE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900
PM MDT/ FOR NORTHWESTERN NORTH DAKOTA.

LAT...LON 4834 10405 4837 10400 4783 10295 4738 10361
      4754 10404
TIME...MOT...LOC 2154Z 307DEG 50KT 4830 10428 4790 10475

MARTIN/SIMOSKO

The radar

The Glasgow radar (KGGW), 207 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, McKenzie

When
June 19, 3:25 PM MST to 3:27 PM MST
Where
McKenzie County, 9.85 mi N of East Fairview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.990, -103.860

Thunderstorm Wind, Golden Valley

When
June 19, 4:30 PM MST to 4:34 PM MST
Where
Golden Valley County, 0.94 mi E of Beach
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.920, -103.980

Hail, Bowman

When
June 19, 4:48 PM MST to 4:51 PM MST
Where
Bowman County, 12.44 mi WSW of Rhame
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.180, -103.900

Thunderstorm Wind, McKenzie

When
June 19, 4:49 PM MST to 4:51 PM MST
Where
McKenzie County, 1.38 mi S of Watford City
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
47.780, -103.280

Hail, Bowman

When
June 19, 4:50 PM MST to 4:52 PM MST
Where
Bowman County, 13.79 mi WSW of Rhame
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
46.160, -103.920

Thunderstorm Wind, Dunn

When
June 19, 4:55 PM MST to 4:57 PM MST
Where
Dunn County, 4.25 mi NNE of Killdeer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.430, -102.750

A power outage was reported with the strong wind gusts.

Hail, Bowman

When
June 19, 5:13 PM MST to 5:14 PM MST
Where
Bowman County, 8.35 mi S of Rhame
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.110, -103.670

Thunderstorm Wind, Stark

When
June 19, 5:40 PM MST to 5:43 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
46.880, -102.790

Tree limbs were downed as a result of the strong wind gusts.

Thunderstorm Wind, Morton

When
June 19, 7:25 PM CST to 7:27 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.850, -101.410

Strong thunderstorm wind gusts were reported in New Salem.

Thunderstorm Wind, Morton

When
June 19, 7:40 PM CST to 7:43 PM CST
Where
Morton County, 11.21 mi NNW of Mandan
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.970, -101.020

An amateur radio operator reported the very strong thunderstorm wind gusts.

Thunderstorm Wind, Morton

When
June 19, 7:45 PM CST to 7:48 PM CST
Where
Morton County, 5.67 mi E of Sweet Briar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.830, -101.060

The strong wind gusts combined with heavy rain to reduce visibility to around 10 feet.

Thunderstorm Wind, Burleigh

When
June 19, 7:49 PM CST to 7:51 PM CST
Where
Burleigh County, 9.24 mi SW of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.930, -100.900

Strong wind gusts estimated by amateur radio operator.

Thunderstorm Wind, Morton

When
June 19, 7:53 PM CST to 7:55 PM CST
Where
Morton County, 2.13 mi SSE of Mandan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.800, -100.890

Thunderstorm Wind, Morton

When
June 19, 7:54 PM CST to 7:56 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
46.830, -100.890

Many branches were broken by the strong wind gusts.

Thunderstorm Wind, Burleigh

When
June 19, 8:01 PM CST to 8:05 PM CST
Where
Burleigh County, 4.19 mi SE of (Bis)bismarck Muni A
Measured
78 kt (90 mph) estimated gust
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
46.730, -100.700

Very strong thunderstorm winds were reported near the city of Lincoln. A camper rolled out of a yard. A stack of large hay bales collapsed. Garage doors buckled. Trees were uprooted and others snapped and there was a lot of damage to outside lawn furniture and children's play sets. Power lines were downed.

Thunderstorm Wind, Burleigh

When
June 19, 8:03 PM CST to 8:10 PM CST
Where
Burleigh County, (Bis)bismarck Muni A
Measured
71 kt (82 mph) measured gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
46.780, -100.750

Trees and power poles were extensively damaged, especially just east and north of the downtown area. Power outages lasted three days in some areas. A roof was torn off a building along Broadway Avenue. A small plane flipped over on the north side of the Bismarck Municipal Airport.

Thunderstorm Wind, Burleigh

When
June 19, 8:04 PM CST to 8:06 PM CST
Where
Burleigh County, 6.24 mi N of Bismarck
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -100.780

Thunderstorm Wind, Morton

When
June 19, 8:09 PM CST to 8:11 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
46.830, -100.890

Thunderstorm Wind, Burleigh

When
June 19, 8:10 PM CST to 8:12 PM CST
Where
Burleigh County, 4.48 mi ESE of (Bis)bismarck Muni A
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.760, -100.660

Thunderstorm Wind, Morton

When
June 19, 8:10 PM CST to 8:12 PM CST
Where
Morton County, 1.38 mi N of Mandan
Measured
66 kt (76 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
46.850, -100.900

Parts of a roof were torn off of a group home.

Thunderstorm Wind, Emmons

When
June 19, 8:35 PM CST to 8:38 PM CST
Where
Emmons County, 14.39 mi NW of Hazelton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.630, -100.490

Lawn furniture was damaged.

Thunderstorm Wind, Burleigh

When
June 19, 8:47 PM CST to 8:49 PM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585515, 585638, 585639, 585640, 585641, 585645, 585648, 585650, 585652, 585654, 585663, 585664, 585665, 585666, 585668, 585691, 585672, 585673, 585675, 585676, 585678, 585679.